NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 26, 5:53 AM CST, 52 minutes earlier. Its key messages:
Area forecast discussion, Apr 26, 5:53 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
653 AM CDT Fri Apr 26 2024
.KEY MESSAGES...
- Widespread rain/embedded thunderstorms early this morning
diminish in coverage after daybreak. Strong to severe storms
develop this afternoon into this evening (greatest risk
3pm-9pm).
- Rain chances decrease late tonight, with a mostly dry
Saturday. However, showers/storms return Saturday night and
Sunday. A few strong to severe storms possible in portions of
northwest Iowa.
- Through Sunday night, widespread beneficial rainfall of an
inch or more is expected (>80% chance). Moderate chances
(40-60%) for more than 2 inches, focused across northwest Iowa
and adjacent areas.
- Unsettled pattern continues through next week, with periodic
rain chances, though precipitation chances and temperatures
are both low confidence forecast due to widely varying model
solutions.
&&
.DISCUSSION...
Issued at 444 AM CDT Fri Apr 26 2024
THIS MORNING: As anticipated, we're seeing widespread rain in the
broad warm advection regime ahead of an approaching mid-upper level
trough early this morning. Instability is on the weaker side except
perhaps across our far south, so thunder is largely limited to the
southern portions of the forecast area. Expect this area of rain to
diminish from the south/southwest after daybreak as the lead wave
lifting north ahead of the trough slides north of the forecast area,
and mid-level drying spreads across the CWA. Low level moisture
remains firmly in place, though, and with weak lift continuing,
could see spotty light rain/drizzle persist even after the more
widespread moderate rain lifts north.
THIS AFTERNOON/TONIGHT: Our attention then turns to the main low
pressure system which will slowly lift northeast through central
Nebraska this afternoon, then track across our forecast area
tonight. The track appears to have shifted slightly westward from
projections at this time yesterday, but timing is similar. Still
some questions on ability to see sufficient clearing work into our
far southern CWA by mid-late afternoon to allow for stronger
destabilization. However, the southerly mid-level jet ahead of the
negatively-tilted trough results in very strong deep layer shear
(better than 45-50kt in several models), which could overcome the
weaker instability (high shear/low CAPE environment) and still
support at least elevated storms (possibly supercells) with a threat
of hail up to golf ball size across the southeast quadrant of our
forecast area (generally east of Hwy 81 and near/south of I-90)
where mid-level lapse rates top 7.5-8C/km. This corresponds well
with the SPC Slight (Level 2 of 5) severe weather risk for today.
Back to the uncertainty, still some high-res models which show the
low clouds breaking up/clearing through portions of the Missouri
River Valley by mid-late afternoon as the warm front lifts north,
while others stand firm on the warm front remaining farther south
and the low clouds persisting into this evening. Those that show the
potential clearing would warm enough to break the surface-based
capping inversion, with 0-1km shear of 30-40kt and LCL heights below
2kft supporting a risk of tornadic supercells. Again, this would
largely be focused near the surface boundary/clearing line, with
storms likely becoming elevated with a reduced tornadic threat as
the move north of the boundary.
Potential severe window looks to be relatively short, perhaps
beginning as early as 3-4pm in the Missouri River Valley, and
exiting our eastern CWA by 8-9pm this evening as the wave slides
east. Thereafter, expect coverage of showers/storms to gradually
wane through the overnight hours. Given the expected quick-moving
storms, think any threat of overland flash flooding is low. However,
storms may contain rainfall rates in excess of an inch per hour so
localized ponding in low-lying/poor drainage areas or urban areas
prone to flooding may see brief periods of standing water.
SATURDAY: This could end up being a relatively nice day, certainly
the nicer day of the weekend, as brief mid-upper level ridging keeps
much of the CWA dry through the day. Low-level thermal boundary will
likely be lingering southwest-northeast somewhere in the CWA though,
with consensus pointing to near to southeast of the IA/MN Highway 60
corridor. This will separate widespread cloudiness & cooler temps to
the northwest from at least partial sunshine and near normal temps
southeast.
SATURDAY NIGHT/SUNDAY: A second potent mid-upper level trough
swings northeast across the region during this period, though a
little less stacked than the system today. Greatest uncertainty
in this period is where the low level boundary will be located,
along with the exact track of the mid-upper level trough which
still has some variance among the models. Higher confidence
that much of the forecast area will again see rain at times
later Saturday night-Sunday, with much lower confidence in
potential for any strong-severe storms which may occur near/east
of the aforementioned surface boundary. Timing also differs
from today in that the system reaches our area earlier in the
day, so not working with max diurnal heating. Nevertheless,
still see a period of strong shear ahead of the wave from late
Saturday night into Sunday afternoon, so cannot rule out
isolated strong to severe storms across our eastern counties.
Combining both of these systems together, we have high (>80%)
probabilities of seeing widespread rainfall amounts exceeding an
inch by Monday morning. The greater potential for 2 inches or
more remains focused across northwest Iowa and nearby areas,
where periods of deeper convection are more likely with each of
the systems.
MONDAY-THURSDAY: Mid-upper level flow pattern turns a bit more
zonal after the Sunday wave exits, but indications of one or
more stronger waves sliding across the northern Plains through
early-mid week which could bring at least scattered rain chances
at times. Temperatures return to near or slightly above normal
for the transition to May with highs back into the 60s to at
least lower 70s. May have to monitor temps toward the end of
this week, though, as latest GFS/ECMWF bring a shot of colder
air southward behind one of the stronger waves in the latter
half of the week. Wide variance in solutions on this, though,
with better than a 20F spread between the NBM 10th and 90th
percentiles for high temperatures on Thursday.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 650 AM CDT Fri Apr 26 2024
Although still seeing areas of MVFR to VFR ceilings at the start
of this period, expect widespread IFR-occasional LIFR ceilings
to become more prevalent for most areas. Ongoing rain/isolated
thunder across southwest MN/northwest IA will continue to exit
eastward early this morning, with areas of light showers/drizzle
possible through early afternoon. Best chance to see improvement
in ceilings into VFR category would be near the US Highway 20
corridor/KSUX during the late afternoon/evening, though MVFR
ceilings expected to return after 27/06Z.
After 20Z, chances for TSRA increase, especially near/southeast
of KFSD, with TSRA continuing through about 02Z before this
second round of storms begins to exit the forecast area. Chance
for TSRA is greatest at KSUX, but also possible near KFSD, and
will carry a mention at both locations for a few hours during
the late afternoon/early evening. There is a risk for severe
storms with this activity, mainly south of Highway 18 and more
favored near/south of Highway 20, though did not include any
mention of severe threats in the KSUX TAF at this time due to
uncertainty in exact location of potential storm tracks.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...JH
AVIATION...JH
Hazardous weather outlook, Apr 26, 4:14 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
514 AM CDT Fri Apr 26 2024
IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ066>071-271015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Turner-Lincoln-Bon Homme-
Yankton-Union-
514 AM CDT Fri Apr 26 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...Today and tonight.
Ongoing rain and scattered thunderstorms early this morning will
diminish in coverage by mid morning. These storms will not be severe,
but locally heavy rainfall is possible early this morning.
Additional storms will develop mid to late afternoon, and move
northeast across the area through this evening. Strong to severe
storms are possible. The greatest threat would be large hail up to
golf ball size, perhaps up to 2 inch in diameter with the strongest
storms. A few storms may also be capable of producing damaging wind
gusts or tornadoes, with this threat more likely limited to areas
south of US Highway 18, and especially toward the US Highway 20
corridor.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Another round of showers and thunderstorms is expected Saturday night
and Sunday. While there is more uncertainty regarding how storms will
evolve during this period, there is a Level 1 of 5 risk for a few
strong to severe storms in portions of northwest Iowa late Saturday
night into Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible between 3 PM and 9 PM CDT today.
MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>065-271015-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-
514 AM CDT Fri Apr 26 2024
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...Today and tonight.
Ongoing rain and a few thunderstorms early this morning will
diminish in coverage through mid-late morning. Severe weather is
not expected.
Additional showers and scattered thunderstorms will develop this
afternoon into tonight. The probability for severe weather is low,
however isolated stronger storms during the late afternoon or early
evening may produce hail up to quarter size. Brief heavy rain is also
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Another round of rain with a few thunderstorms will move across the
area Saturday night and Sunday. Severe weather is not expected at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.